advertisement
Question
Posted by: Rosa | 2011/09/13

weight gain on migraine medication

Hi Dr.

I have been on trepiline 10mg for the last 2 months for migraines, but I have noticed weight gain also an increase of appetite whilst on this medication.
I also read up about this and it seems true, I need to lose the extra weight that I have gained but not sure how, as I read that going on a calorie diet will not help me.
I''m currently on a calorie diet, nothing to hectic just trying to eat more healthy and watch my sugar intake.
Any Suggestions?

Your reply on this will be greatly appreciated.

Rosa

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Rosa
According to my copy of MIMS, amitriptyline the active ingredient in Trepiline can either cause weight gain or loss and increases or decreases in blood sugar levels, which can increase appetite, depending on the individual patient's reaction. Your weight gain is, therefore, possibly due to the effects of your antidepressant. On the other hand, depression can also cause pronounced weight gain or loss. I would suggest that you first discuss the weight gain with your prescribing doctor to see if he/she can possibly adjust your medication in this regard. Because of the potential effects on blood sugar levels, it would be better if you use a low-fat, low-glycaemic index (GI) diet to lose weight. Because the application of a low-GI diet can be tricky, I would recommend that you consult a a registered dietitian (visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area), to assist you with getting used to this type of diet. Click on 'Diet’nFood' and 'Weight loss' and 'The Glycaemic Index' and read the articles on the GI. Combine the diet with aerobic exercise such as brisk walking, cycling, skipping, etc for at least 30 minutes a day. The exercise will not only promote weightloss, but also help for the depression.
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: DietDoc | 2011/09/13

Dear Rosa
According to my copy of MIMS, amitriptyline the active ingredient in Trepiline can either cause weight gain or loss and increases or decreases in blood sugar levels, which can increase appetite, depending on the individual patient's reaction. Your weight gain is, therefore, possibly due to the effects of your antidepressant. On the other hand, depression can also cause pronounced weight gain or loss. I would suggest that you first discuss the weight gain with your prescribing doctor to see if he/she can possibly adjust your medication in this regard. Because of the potential effects on blood sugar levels, it would be better if you use a low-fat, low-glycaemic index (GI) diet to lose weight. Because the application of a low-GI diet can be tricky, I would recommend that you consult a a registered dietitian (visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area), to assist you with getting used to this type of diet. Click on 'Diet’nFood' and 'Weight loss' and 'The Glycaemic Index' and read the articles on the GI. Combine the diet with aerobic exercise such as brisk walking, cycling, skipping, etc for at least 30 minutes a day. The exercise will not only promote weightloss, but also help for the depression.
Best regards
DietDoc

Reply to DietDoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement